Is Tamiflu killing Japanese teenagers?

In Japan, Tamiflu is taken far more often than in any other country.

Japanese doctors prescribed the drug 24.5 million times between 2001 and 2005,compared to just 6.5 million prescriptions in the U.S.

Now,  there is a major concern in that country, that Tamiflu could be killing those who take it, specially if it is taken by teenagers. 

According to the Japanese Health Ministry, 54 people have died after taking Tamiflu — the drug governments around the world have stockpiled for use against avian flu — since the drug was approved for use in Japan in 2000. 

Most suspiciously, in multiple cases people, including those cases above, acted erratically after taking Tamiflu. Though the Health Ministry has said there is no clear evidence linking Tamiflu to the deaths, there is growing concern among doctors and parents in Japan over the drug’s possible side effects. 

The anti-Tamiflu forces in Japan are led by Dr. Rokuro Hama, an epidemiologist and internal medicine specialist who heads the Japan Institute of Pharmacovigilance, a medical industry watchdog.

Hama believes that Tamiflu can directly cause temporary neurological disorders in a small percentage of users — especially young people. That can lead to abnormal behavior, such as a seemingly happy, healthy teenager suddenly deciding to leap off a high-rise apartment building.  

Hama also notes that the Tamiflu doses taken in Japan can be as much as 10 times greater than the normal amount taken in the U.S., which could aggravate the side effects. “There is no possibility whatsoever” that there could be another cause behind the Tamiflu deaths, says Hama. “Ultimately it should be taken off the market.”   But according to the Japanese Health Ministry — and the U.S. Food and Drug Administration (FDA) — the side effects that Hama has seen are more likely caused by influenza itself. In rare juvenile cases influenza can cause brain inflammation — encephalitis — that can lead to neuropsychiatric events.

In fact, it was in Japan in the mid-1990s that pediatricians first began reporting such cases, which led to intense nationwide surveillance of pediatric influenza. 

Hama notes, however, that it was around that same time that Tamiflu became widely used in the country. Cases that included neurological side effects seemed to spike at the same time that Tamiflu prescriptions rose in Japan.

Nevertheless, it is possible that the side effects accompanied the disease and that more such extreme cases were seen because doctors were looking harder.  

Above Excerpts are from a Time/CNN article by Brian Walsh & Michiko Toyama  Full article here: http://www.time.com/time/health/article/0,8599,1601062,00.html?cnn=yes

Advertisements

One Response

  1. Hi,
    why there are a lot of spam?
    Where is admin?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: